Advertisement

Non-equilibrium Statistical Mechanics of Fluid Turbulence

  • Tomomasa TatsumiEmail author
Conference paper
Part of the Springer Proceedings in Physics book series (SPPHY, volume 141)

Abstract

Theory of fluid turbulence based on the non-equilibrium statistical mechanics is formulated using the infinite set of equations for the multi-point velocity distributions given by Lundgren (1967) [2] and Monin (1967) [3] and the cross − independence closure hypothesis proposed by Tatsumi (2001) [4]. The present hypothesis is found to give identical closure to the distribution equations and hence the closed equations for the velocity distributions must be exact. This conclusion is confirmed by the fact that the moment-expansion of the distribution equations presents the equations for the mean velocity-products of various orders which are completely identical with the known equations derived from the Navier-Stokes equation directly. Another interesting result is that the energy-dissipation rate ε is expressed as an integral of the velocity-difference distribution which is mostly contributed from small-scale turbulence, making close analogy with the ‘fluctuation-dissipation theorem’ of non-equilibrium statistical mechanics.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Kolmogorov, A.N.: The local structure of turbulence in incompressible viscous fluid for very large Reynolds numbers. Dokl. Akad. Nauk SSSR 30, 301–305 (1941)Google Scholar
  2. 2.
    Lundgren, T.S.: Distribution functions in the statistical theory of turbulence. Phys. Fluids 10, 969–975 (1967)CrossRefGoogle Scholar
  3. 3.
    Monin, A.S.: Equations of turbulent motion. PMM J. Appl. Math. Mech. 31, 1057–1068 (1967)zbMATHCrossRefGoogle Scholar
  4. 4.
    Tatsumi, T.: Mathematical Physics of Turbulence. In: Kambe, T., et al. (eds.) Geometry and Statistics of Turbulence, pp. 3–12. Kluwer Academic Publishers, Dordrecht (2001)Google Scholar
  5. 5.
    Tatsumi, T.: Cross-Independence Closure for Statistical Mechanics of Fluid Turbulence. Journal of Fluid Mechanics 670, 364–403 (2011)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Kyoto UniversityFushimiJapan

Personalised recommendations